Q:

2/28/2013
I saw an older man with history of heart disease. He recently had taken ibuprofen and developed what appeared to be anigioedema and near loss of consciousness. It was presumed to be from the NSAID. He was on an Ace inhibitor and Beta blocker at the same time. He has a chronic pain condition and would like to have an non-narcotic pain reliever. He had taken Ibuprofen on many occasions before that. He has never had a reaction to NSAIDS before and has not had exposure since. I was planning on challenging him to Celebrex assuming that the ibuprofen was the cause. Other than idiopathic, there does not appear to be another cause. The case sounds like anaphylaxis (or anaphylactoid) vs. NSAID- induced angioedema. My question is- would you recommend doing the challenge in the hospital type setting or could you do it in the office given that it is a cox-2? Any other recommendations would be appreciated.

A:

Thank you for your inquiry.

Your inquiry brings up several points. I think the issue is slightly more complex than meets the eye. The issue of the readministration of a nonsteroidal antiinflammatory drug (NSAID) to a person who has experienced an anaphylactic-like reaction to the previous administration of an NSAID. However, in your case, there is a concern not only about the etiology but also about the nature of the event.

Clearly, NSAIDs can cause angioedema and anaphylaxis. However, the complaint of “near loss of consciousness” is difficult to assess. Indeed if this was a systemic event and not angioedema only, we would clearly classify it as anaphylaxis, and then more than likely the culprit would be, as you suggest, ibuprofen. However, because he did have angioedema without urticaria, on a statistical basis the ACE inhibitor is still highly suspect. I do not think, on the basis of the description of the patient that you offer, we can rule out the ACE inhibitor as a cause, regardless of the length of time he had been taking it daily. Normally, any time angioedema occurs while a patient is on an ACE inhibitor it is wise to consider it as a cause and discontinue it on an empirical basis if at all possible.

Nonetheless, as you have pointed out, it is not possible to definitely identify the culprit. And so, you are correct in that if he needs a nonsteroidal antiinflammatory drug, the way to administer it would be by graded challenge.

This brings up the choice of drug to administer. You mentioned celecoxib because it is a selective Cox-2 inhibitor. However, this quality would probably have little to do with added safety in this case. The issue of safety of administration of a Cox-2 inhibitor to a patient with a previous reaction to an NSAID relates to aspirin (and NSAID) exacerbated respiratory tract disease. That is, asthma often associated with nasal polyps and chronic sinusitis. In these cases, and not in patients with angioedema or anaphylaxis, arachidonic acid metabolism underlies the pathogenesis. However, to my knowledge, this is not the case in patients with angioedema or anaphylaxis to NSAIDs.

Angioedema, urticaria, and anaphylaxis to NSAIDs have a different pathogenesis and in most instances they are drug-specific, but occasionally they can be class-specific as well. Unfortunately there is no test to predict this, and a graded challenge is the procedure of choice.

We have had a number of other entries posted on our Ask the Expert website regarding this topic, and I think you will find them of interest to further understand the differences between the reaction to NSAIDs in asthmatics versus those in the non-asthmatic.

However, back to the challenge, the question becomes, is celecoxib the best drug. It is certainly a good one to use, but it does not come in liquid form; thus making the challenge somewhat more difficult since you would have to deal with capsules. If, however, you have no problem dealing with the capsules, then celecoxib, except perhaps because of its expense, would be a fine choice. If you wanted to use a liquid, thus making the challenge easier, you might choose, for example, naproxen. It is inexpensive and can be purchased over-the-counter.

Having said this, I have not addressed your primary question which was whether or not this challenge should be done in a hospital.

In all instances in which I have personally performed a challenge, I have done them in my office, but in this instance, since you are dealing with an elderly individual with heart disease, it might be more prudent to perform this in the hospital.

In summary, in my opinion, the following are the most important elements of your management in this case:
1. I do not think that you can rule out the ACE inhibitor as a cause of his reaction, and I would suggest you consider empirically discontinuation if possible.
2. I am not sure of the nature of this event - that is, whether it was angioedema or anaphylaxis. I doubt you will be able to gather more information based on the assessment of vital signs, the presence of fleeting urticaria, or whether or not the hypotension was severe enough to receive treatment with epinephrine. If you could, however, it would be helpful since if this was truly an anaphylactic reaction, the ACE inhibitor would be less likely as a cause.
3. I do not think that in this instance the choice of a selective Cox-2 inhibitor is any safer than a non-selective inhibitor because the patient does not have asthma, polyps, or sinusitis (asthma-exacerbated respiratory tract disease). Thus, you might consider a less expensive drug and one that is available as a liquid. However, if you still feel more comfortable with a selective Cox-2 inhibitor, the choice of celecoxib would be fine.
4. Normally, we would do these challenge studies in-office, but in view of your patient’s age and the fact that he had hypotension with his previous response, I think it would be more prudent to perform this procedure in-hospital.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.


AAAAI - American Academy of Allergy Asthma & Immunology